Saad Javed, MD, Lolwa Al-Obaid, MD, Kristen Farwell, MD
Lahey Hospital and Medical Center, Burlington, MA
Introduction: Immune checkpoint inhibitors (ICPIs) are increasingly being used for the treatment of a number of malignancies. These immunomodulatory antibodieshave substantially improved the prognosis for patients with advanced cancers. ICPIs have been associated with immune-mediated colitis causing diarrhea and often hematochezia, with significant inflammation on endoscopic evaluation. We present an unexpected adverse event in a patient being treated with an ICPI.
Case Description/Methods: A 58-year-old male with stage-4 lung adenocarcinoma, on pembrolizumab presented with abdominal pain, nausea and diarrhea. His symptoms had been ongoing for 6 months. He endorsed 10lb weight loss over two months. He had completed his 22ndcycle of pembrolizumab 1 week prior to presentation. On examination, he was tachycardic and had mild tenderness in bilateral lower quadrants. Labs revealed Hgb of 19 g/dl, BUN 26, with a mild hyponatremia. He had mild leukocytosis and a CRP of 73.8mg/L. Infectious work up was negative and the patient started loperamide. Colonoscopy revealed a normal appearing mucosa without evidence of mucosal inflammation or ulceration. Pembrolizumab was held and he was started on IV methylprednisolone with improvement in the frequency of his bowel movement. He was discharged home on an oral prednisone. Pathology from the random biopsies demonstrated surface epithelial damage with increased intraepithelial lymphocytes without significant crypt distortion, consistent with lymphocytic colitis. The patient was switched from prednisone to budesonide because of the lower rate of response associated with prednisone. He completed a taper with resolution of his symptoms.
Discussion: ICPIs are associated with a unique spectrum of side effects termed immune-related adverse events. Diarrhea is a common clinical complaint in patients this patient population, with immune-mediated colitis being a common cause. Typically endoscopic and histopathological features of immune checkpoint inhibitor-induced colitis are similar to inflammatory bowel disease (IBD) flare rather than microscopic colitis as seen in this case. The data on clinical, endoscopic, and histologic characteristics as well as management strategies for immune checkpoint induced microscopic colitis, is limited. Our case, suggests a unique form of gastrointestinal toxicity associated with pembrolizumab (PD-1 blocker) and highlights successful management with IV and oral corticosteroids, which permitted the patient to continue pembrolizumab without interruption.
Citation: Saad Javed, MD, Lolwa Al-Obaid, MD, Kristen Farwell, MD. P1089 - A LESS RECOGNIZED CAUSE OF CHECKPOINT INHIBITOR-INDUCED DIARRHEA. Program No. P1089. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.